open access

Vol 46, No 3 (2014 Jul-Aug)
Case reports
Submitted: 2014-07-29
Get Citation

Symptoms of hypovolemic shock during the induction of general anaesthesia in a patient with large vascular malformation — an adverse effect of propofol and sevoflurane?

Dawid Wiszniewski, Przemysław Przewratil, Andrzej Piotrowski
DOI: 10.5603/AIT.2014.0032
·
Anaesthesiol Intensive Ther 2014;46(3):175-179.

open access

Vol 46, No 3 (2014 Jul-Aug)
Case reports
Submitted: 2014-07-29

Abstract

BACKGROUND: V: enous malformations are the second most common congenital vessel anomaly. In our hospital, we conduct up to 30 sclerotherapies with 1–3% aethoxysclerol annually in children of all ages. The procedure is invasive and painful and therefore requires general anaesthesia.

CASE REPORT: A 16-year-old girl underwent sclerotherapy of a vast vascular malformation of her left leg, pelvis, abdominal cavity and thorax. After induction of general anaesthesia and positioning for the procedure, she presented with hypotonic shock with sinus tachycardia and sudden decrease in her ETCO2. Her skin became pale and cold. The venous malformation became distended. The incident was caused by redistribution of the blood to the malformation, which is believed to have been triggered by the volatile anaesthetic. After discontinuation of the sevoflurane, modification of anaesthesia and the administration of ephedrine and fluids, hypotonia was successfully treated. The patient’s state was stabilised, her clinical measurements returned to normal, and the procedure was continued. Her later course was uneventful. Blood gas analysis in post-anaesthesia care unit revealed mild, compensated metabolic acidosis. No electrolyte abnormalities were present.

CONCLUSION: Volatile anaesthetics and propofol decrease the systemic vascular resistance and cause vasodilatation. Our patient presented with hypotonic shock due to the redistribution of blood to the dilated venous malformation, which developed after the use of standard concentration of sevoflurane. Intravenous anaesthetics were administered during induction and might have increased that effect. Although we found no similar reports, we believe that patients with vast venous malformations can experience such complications after the use of volatile anaesthetics, especially in high concentrations.

Abstract

BACKGROUND: V: enous malformations are the second most common congenital vessel anomaly. In our hospital, we conduct up to 30 sclerotherapies with 1–3% aethoxysclerol annually in children of all ages. The procedure is invasive and painful and therefore requires general anaesthesia.

CASE REPORT: A 16-year-old girl underwent sclerotherapy of a vast vascular malformation of her left leg, pelvis, abdominal cavity and thorax. After induction of general anaesthesia and positioning for the procedure, she presented with hypotonic shock with sinus tachycardia and sudden decrease in her ETCO2. Her skin became pale and cold. The venous malformation became distended. The incident was caused by redistribution of the blood to the malformation, which is believed to have been triggered by the volatile anaesthetic. After discontinuation of the sevoflurane, modification of anaesthesia and the administration of ephedrine and fluids, hypotonia was successfully treated. The patient’s state was stabilised, her clinical measurements returned to normal, and the procedure was continued. Her later course was uneventful. Blood gas analysis in post-anaesthesia care unit revealed mild, compensated metabolic acidosis. No electrolyte abnormalities were present.

CONCLUSION: Volatile anaesthetics and propofol decrease the systemic vascular resistance and cause vasodilatation. Our patient presented with hypotonic shock due to the redistribution of blood to the dilated venous malformation, which developed after the use of standard concentration of sevoflurane. Intravenous anaesthetics were administered during induction and might have increased that effect. Although we found no similar reports, we believe that patients with vast venous malformations can experience such complications after the use of volatile anaesthetics, especially in high concentrations.

Get Citation

Keywords

venous malformation, child; general anaesthesia, complications, intraoperative hypotension; hypovolemic shock, symptoms

About this article
Title

Symptoms of hypovolemic shock during the induction of general anaesthesia in a patient with large vascular malformation — an adverse effect of propofol and sevoflurane?

Journal

Anaesthesiology Intensive Therapy

Issue

Vol 46, No 3 (2014 Jul-Aug)

Pages

175-179

DOI

10.5603/AIT.2014.0032

Bibliographic record

Anaesthesiol Intensive Ther 2014;46(3):175-179.

Keywords

venous malformation
child
general anaesthesia
complications
intraoperative hypotension
hypovolemic shock
symptoms

Authors

Dawid Wiszniewski
Przemysław Przewratil
Andrzej Piotrowski

Important: This website uses cookies.tanya dokter More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

VM Media sp. z o.o. VM Group sp.k., Grupa Via Medica, Świętokrzyska 73 St., 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl